Flood, Somerset
- When
- January 1, 9:26 PM EST to January 4, 10:38 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Rain from a low pressure system on the 1st and mixed precipitation from another low pressure system from the evening of the 2nd into the 3rd produced flooding in Somerset County. Along the Millstone River, the Griggstown Causeway between Franklin and Montgomery Townships and Blackwells Mills Road between Franklin and Hillsborough Townships were closed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rain from a low pressure system on the 1st and mixed precipitation from another low pressure system from the evening of the 2nd into the 3rd produced flooding in Somerset County. Along the Millstone River, the Griggstown Causeway between Franklin and Montgomery Townships and Blackwells Mills Road between Franklin and Hillsborough Townships were closed. The Millstone River at Griggstown was above its 9 foot flood stage from 926 p.m. EST on the 1st through 1038 p.m. EST on the 4th. It crested at 10.86 feet at 445 p.m. EST on the 2nd. The North Branch of the Raritan River at South Branch briefly crested above its 6.9 foot flood stage (7.00 feet maximum crest) from 446 a.m. EST through 634 a.m. EST on the 2nd. The storm total from the first event in Somerville was 1.24 inches and the second event 0.52 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 1, 3:10 PM EST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EST WED JAN 1 2003
AT 300 PM, WERE SEEING A LITTLE BREAK IN THE PRECIP OVER OUR
SOUTHERN COUNTIES. RAIN CONTINUES UP NORTH WITH A REPORT OF SOME
FREEZING RAIN UP AT HIGH POINT, NEW JERSEY.
TEMPS ARE GENERALLY IN THE 30S AND 40S THROUGHOUT THE FORECAST
AREA. THE ONLY EXCEPTION BEING SOUTHERN DELAWARE WHICH IS SOUTH OF
THE FRONT AND IN THE LOWER 60S.
AT 300 PM, THE UPPER LOW WAS DOWN NEAR GREENSBORO AND THE SURFACE
FEATURE WAS AROUND RICHMOND. THE SURFACE LOW SHOULD TRACK TO THE
EAST NORTHEAST ALONG THE FRONT AND OFF OF THE DELAWARE COAST THIS
EVENING. THE UPPER LOW SHOULD PASS OVERHEAD JUST BEFORE MIDNIGHT.
PERIODS OF PRECIP SHOULD CONTINUE UNTIL THE PASSAGE OF THE UPPER
LOW. WERE STILL LOOKING FOR RAIN, POSSIBLY HEAVY AT TIMES THIS
EVENING, FOR PHL AND POINTS SOUTH. WELL CONTINUE WITH THE
TRANSITION FROM RAIN TO FREEZING RAIN AND SLEET THEN TO SNOW UP
NORTH. WELL KEEP THE ADVISORY AND PREVIOUSLY MENTIONED SNOW
AMOUNTS IN PLACE.
THERE HAS ALSO BEEN SOME SCATTERED LIGHTNING ABOUT, BUT WE WONT
MENTION IT SINCE MOST WILL NOT SEE IT.
WELL SEE A BREAK IN THE ACTION FOR THURSDAY INTO THE EARLY PART OF
THURSDAY NIGHT.
SNOW SHOULD BEGIN TO SPREAD IN FROM THE WEST LATE ON THURSDAY
NIGHT. WELL CONTINUE TO PLAY FRIDAYS EVENT AS SNOW UP NORTH, RAIN
OVER OUR SOUTHERN COUNTIES, AND A MIX IN BETWEEN.
WE CONTINUE TO EXPECTED SOME MINOR TIDAL FLOODING THIS EVENING AND
ON THURSDAY MORNING. THERE IS THE POTENTIAL FOR SOME MODERATE TIDAL
FLOODING ALONG THE JERSEY COAST NORTH OF ATLANTIC CITY ON THURSDAY
MORNING. AS A RESULT, WELL CONTINUE THE COASTAL FLOOD WARNING FOR
OCEAN, MONMOUTH AND MIDDLESEX COUNTIES. WITH AN ONSHORE FLOW
PERSISTING INTO SATURDAY WELL PROBABLY NEED TO EVENTUALLY EXTEND OR
EXPAND THE WARNING.
THE ZONE FORECASTS WILL BE ISSUED AROUND 400 PM.
.PHI...WINTER WEATHER ADVISORY TONIGHT FOR THE COUNTIES OF CARBON
(PA54), MONROE (PA55), SUSSEX (NJ1), BERKS (PA60), LEHIGH
(PA61), NORTHAMPTON (PA62), WARREN (NJ7) AND MORRIS (NJ8).
COASTAL FLOOD WARNING THURSDAY MORNING FOR THE COUNTIES OF
MIDDLESEX (NJ12), MONMOUTH (NJ13/NJ14) AND OCEAN (NJ20/26).
SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
AND FOR DELAWARE BAY.
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 620 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME DURING THE DAYLIGHT HOURS. RAIN IS EXPECTED TO CHANGE TO A PERIOD OF FREEZING RAIN AND SLEET ESPECIALLY IN THE SOUTHERN POCONOS AND EXTREME NORTHWEST NEW JERSEY LATE THIS EVENING AND OVERNIGHT WHERE A WINTER STORM WATCH REMAINS IN EFFECT. MINOR TIDAL FLOODING IS POSSIBLE ALONG THE NEW JERSEY AND DELAWARE COASTS THIS EVENING AND LOCALIZED STREET AND SMALL STREAM FLOODING IS POSSIBLE LATER TODAY. SEE ADDITIONAL STATEMENTS ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... ANOTHER WINTER STORM IS GOING TO MOVE INTO THE REGION LATE THURSDAY INTO FRIDAY BRINGING A VARIETY OF PRECIPITATION. A CONSIDERABLE AMOUNT OF SNOW IS POSSIBLE IN THE NORTHERN AREAS WITH A MIXTURE OF SNOW FREEZING RAIN AND SLEET TO EVENTUALLY ALL RAIN FARTHER SOUTH. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT INTO FRIDAY FOR THE NEW JERSEY COAST NORTH OF GREAT EGG INLET .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY. EBERWINE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342047.